• Stopping aromatase inhibitors early

    Asked by LAPD on Thursday, March 28, 2013

    Stopping aromatase inhibitors early

    I stopped taking my Arimidex after three years because I was having endless muscle aches and too many urinary tract infections. I am coming up to my 5 year anniversary of my diagnosis, and am having anxiety about my stopping hormone therapy prematurely. My tumor was 1.9 CM. I had a lumpectomy, chemo and radiation and was estrogen receptor positive. I am 61 years old. Thoughts?

    3 Answers from the Community

    • AlizaMLS's Avatar

      Hi LAPD. I'm Aliza and I'm a BC patient. I'm also a Medical Librarian who's retired but still keeps in practice on this site and elsewhere by offering advice (usually non medical) referrals to doctors, hospitals, institutions, agencies, etc. and research for both patients and medical professionas when necessary. First when I saw your name I thought the Los Angeles Police Dept. was posting a question...;)

      I'm 54 years old, was stage I, and had a Mastectomy, but no chemo because Oncotype genetic testing ruled it out. My Oncologist prescribed Tamoxifen for me because she says I'm perimopausal, though it's been nearly a year since I've menstruated. I thought after a year, you're in menopause (at least according to my ob/gyn) but she has a different definition and it's 2 years. I'm not arguing with this woman. First I like and trust her a lot!! Second, I'm being treated at Memorial Sloan Kettering Cancer Center in NYC. She wouldn't be there unless she was great, so...

      She told me that if I feel bone pain that I should take Claritin (the anti-histamine) once a day. Before you run out to buy it, check with your oncologist. I'm having bone pain and that's what it's for. I have fibromyalgia anyway because in addition to BC, I'm a card carrying Lupus patient. Being a Lupus patient, I'm already immunocompromsied (that's why I'm especially happy that I didn't require chemotherapy), but I am prone to infections - yeast infections, UTI's, etc. I can tell you from personal experience (which I am permitted to do) that my Primary Care Physician is a nephrologist (kidney specialist) and she saw me a few months ago for a UTI. I had bought a kit in the pharmacy to test it and it worked beautifully so I went knowing exactly which bacteria were positive and she retested me to be sure-same results. But soon afterwards, I was shopping at The Vitamin Shoppe. I found Cranberry pills. They're large gel caps and they're concentrated. If you take two per day it's like drinking lots and lots of cranberry juice and it's been shown by the FDA to reduce the number of UTIs that women get. So there's something to consider.

      Re your fibromyalgia - you'd have to discuss this with your oncologist. There are drugs - certain anti-depressants that are used to assist in alleviating pain. I believe Cymbalta is one of them. I know there are others.

      Re your Arimidex-there are other aromatase inhibitors to try if your Oncologist feels you cannot tolerate this if you can make some changes, i.e., by adding Claritin, for example, and/or Cymbalta perhaps. However, we all know that with adjuvant therapy, there is no free lunch. All medications (including aspirin) have side effects and come with some risks. (If aspirin came on the market today, it would be a prescription drug [at least here in the U.S.]).

      I hope that I've given you some thoughts to discuss with your doctor. I would if you're Estrogen Receptor+, not go off an aromatase inhibitor myself. I'd be too scared, especially since I didn't have chemotherapy. However I'm not you. You must make the best decision for yourself, considering all of the factors involved and discuss this in depth with your Oncologist.

      Best of luck in solving a difficult dilemma,

      over 3 years ago
    • maxieismm's Avatar

      I did/doing the same thing you did. I'm 55. At night I used to feel 118 years old with stiffness and pain. I went through the same menu you did and came to the following conclusion. I'm not looking for quantity in the same why my onc. does. I'm looking for quality. When given opportunities to make choices about the quality of MY life I take them. The medical establishment in general doen't care to understand that. Their patients suffer as a result. My onc. doesn't know I stopped because she is unfortunately ca. focused and constantly puts me at risk by offering scan after scan of my ravaged body looking for more ca. Thankfully finding NOTHING but missing the needed opportunities to treat me as a person rather than a ca. #. At the world famous ca. hosp. in nyc. Go figure...maybe not as world renown in patient care as they profess.

      about 3 years ago
    • LAPD's Avatar

      I am still dealing with my personal issues that I should really be on AI's, but I can't deal with the side affects. I also have not shared this with my oncologist.(the fact that I discontinued them) I feel that I probably should seek a second opinion. My biggest issue is that I believe doctors are not dealing with "survivorship Issues". I understand that cancer can be a terminal disease, however, as I survivor I am out there dealing with endless urinary tract infections, minimal hair regrowth etc. Not really a support group kind of girl either. Would prefer to get on with my life and not dwell in the world of cancer. Thanks so much for your input!

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.